Alert archive / North Dakota / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Grand Forks, ND

September 18, 2024Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 18, 2024, 9:17 AM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2024, 9:17 AM CDT (14:17 UTC)
Expired
Sep 18, 2024, 12:15 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 159 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS53 KFGF 181417
FFWFGF
NDC019-067-181715-
/O.NEW.KFGF.FF.W.0012.240918T1417Z-240918T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
917 AM CDT Wed Sep 18 2024

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Northeastern Cavalier County in northeastern North Dakota...
  Northwestern Pembina County in northeastern North Dakota...

* Until 1215 PM CDT.

* At 917 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Walhalla, Olga, Concrete and Vang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4884 9837 4900 9831 4900 9795 4900 9791
      4878 9782 4873 9791 4868 9821

FLASH FLOOD...RADAR INDICATED

$$

CJ
1 follow-up statement
114 
WGUS73 KFGF 181707
FFSFGF

Flash Flood Statement
National Weather Service Grand Forks ND
1207 PM CDT Wed Sep 18 2024

NDC019-067-181717-
/O.EXP.KFGF.FF.W.0012.000000T0000Z-240918T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cavalier ND-Pembina ND-
1207 PM CDT Wed Sep 18 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT THIS AFTERNOON FOR 
NORTHEASTERN CAVALIER AND NORTHWESTERN PEMBINA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4884 9837 4900 9831 4900 9795 4900 9791
      4878 9782 4873 9791 4868 9821

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:02 AM CDT, 3 hours 15 minutes earlier. Its key messages:

  • There is a level 1 out of 5 risk for severe storms for most of the FA this afternoon and evening, including the potential for supercells.
Area forecast discussion, Sep 18, 6:02 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
602 AM CDT Wed Sep 18 2024

.KEY MESSAGES...

- There is a level 1 out of 5 risk for severe storms for most of
  the FA this afternoon and evening, including the potential
  for supercells.

&&

.UPDATE...
Issued at 601 AM CDT Wed Sep 18 2024

The most consistent area of showers and storms is currently
moving through the Devils Lake region, otherwise the activity
elsewhere is pretty isolated. The line near Devils Lake will
continue lifting north, while the isolated activity elsewhere
will continue through the morning as well. There should still be
a break after this current activity fades before stronger
activity gets going again this afternoon. The lower visibilities
due to fog have generally improved.

&&

.DISCUSSION...
Issued at 304 AM CDT Wed Sep 18 2024

...Synopsis...

This will be an abbreviated discussion this morning due to
ongoing convection and backing up WFO Bismarck.

...Severe potential this afternoon and evening..

The new SPC Day 1 Convective Outlook is a bit different than it
was at this time yesterday. It now covers the far eastern FA
with a Level 1 out of 5 risk too, and leaves out the western
Devils Lake region down through areas west of the Valley City.
There is a Level 2 out of 5 risk for portions of the far
southern Red River Valley, which clips portions of Richland/
Wilkin and Otter Tail and all of Grant County.

To start, there are always questions with what happens after the
morning convection (ie residual boundaries or outflow, cloud
trends, etc.). As has been the case for quite a few days in a
row now, there is plenty of moisture. Surface dewpoints may get
close to 70 degrees this afternoon, with precipitable water
values close to 2 inches. That is pretty amazing for mid
September! The morning clouds should give way to some sunshine,
which will lead to building instability by late morning into
the afternoon. Most CAMs seem to indicate a potential hour or
two break between the ending morning convection and re-
developing late morning and afternoon convection.

There was quite a bit of rainfall across the northern FA the
other day, so if any storms train across those areas today,
they could be susceptible to additional flooding. Pretty hard to
nail down where that might be at this point, so will just keep
that in mind for now. The low level jet never really goes away
today, but does seem to fluctuate in intensity. Don't see a
consistent focus area, but it will definitely keep the moisture
feed coming northward. The HREF develops some more consistent UH
tracks by mid to late afternoon along the RRV, continuing into
the early to mid evening east of the RRV. So it should be
another busy day.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 601 AM CDT Wed Sep 18 2024

Other than KDVL, it currently doesn't look like TSRA will affect
any of the other TAF sites early this morning. The lower
visibilities around KDVL have also improved, so think the fog
threat is done now too. There should be a break until the
stronger activity gets going again this afternoon. Tried to put
in an idea of when storms may get going again, but confidence in
this exact timing is still fairly low. Later shifts can refine
if confidence improves. South winds will be fairly gusty today.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Godon/TT
DISCUSSION...Godon
AVIATION...Godon/TT
Hazardous weather outlook, Sep 18, 5:19 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
519 AM CDT Wed Sep 18 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
053-191030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland-
519 AM CDT Wed Sep 18 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail sized of
quarters and wind gusts up to 60 mph. Tornadoes will be possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

NDZ006-007-014-015-024-026-028-038-049-052-054-191030-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
519 AM CDT Wed Sep 18 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms expected across the Devils Lake Basin this
afternoon and evening. The main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Sep 18, 8:35 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
835 AM CDT Wed Sep 18 2024

NDZ016-027-054-181415-
Eastern Walsh County ND-Western Walsh County ND-Grand Forks ND-
835 AM CDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRAND FORKS AND
WALSH COUNTIES THROUGH 915 AM CDT...

At 835 AM CDT, Doppler radar was tracking a strong thunderstorm near
Inkster, or 17 miles southwest of Grafton, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grafton, Park River, Minto, Hoople, Gilby, Fordville, and Edinburg.

This includes Interstate 29 between mile markers 179 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4805 9732 4812 9780 4854 9815 4854 9716
TIME...MOT...LOC 1335Z 200DEG 35KT 4819 9757

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:35 AM CDTSpecial Weather StatementFGFWalsh40 min

Nearby

Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.